Hail, Vilas
- When
- April 18, 5:45 AM CST
- Where
- Vilas County, Lac du Flambeau
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.967, -89.883
An intense area of low pressure moved toward Wisconsin from the plains as a warm front lifted north across the state. Severe thunderstorms developed in north-central Wisconsin in the vicinity of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An intense area of low pressure moved toward Wisconsin from the plains as a warm front lifted north across the state. Severe thunderstorms developed in north-central Wisconsin in the vicinity of the front. These storms produced hail as large as golf balls in Vilas county at Conover and near Sayner. Wind gusts estimated at 75 mph caused considerable damage in Eagle River (Vilas co.) where part of the roof was torn off a high school gymnasium, a wall of a convenience store was damaged and a tree toppled onto a church, puncturing a hole in the roof. A small building was destroyed at a marina 2 miles east of Eagle River. Trees and power lines were downed across much of Vilas county and around 7,400 customers in the county lost electrical service.Wind gusts estimated at 75 mph downed about 200 trees, causing damage to 10 homes, and dime size hail fell at Keyes Lake in Florence county. A nursing home, a high school athletic complex and 2 businesses sustained damage in Florence (Florence co.). Thunderstorm winds downed trees around Alvin in Forest county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 18, 3:00 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT SUN APR 18 2004 .DISCUSSION...FOCUS IS ON SVR POTENTIAL TDA AND TNGT. FRONT LIFTG NWD DESPITE CONVECTION FIRING N OF THE SFC BOUNDARY. ALL MODELS NOW SHOWED THE FRONT WORKING INTO NRN WI BY AFTN...AND THAT SEEMED REASONABLE. PREV FCST RIGHT ON TRACK IN SHIFTING CURRENT MCS NE OF THE AREA AND HAVING A BREAK IN THE PCPN UNTIL LATE TDA. STILL A RISK OF SVR HAIL IN THE ELEVATED TSRA N OF THE SFC FRONT. EXPECT GUSTY SSW WINDS IN THE WARM SECTOR...SO WENT WITH A WIND ADVISORY FOR THE AFTN INTO TNGT. WENT ABV GUID WITH TEMPS. ONLY CONCERN WAS THAT THE WARM SECTOR WAS NOT AS CLEAN AS THE PAST FEW DAYS...WITH MORE CI AND SOME AC EXPECTED. IT WL BE INTERESTING TO SEE IF THE STG SSWLY WINDS CAN KEEP LAKE BREEZE FM WORKING INLAND. SUSPECT THE FLOW IS A BIT TOO SLY...AND THAT LAKESHORE AREAS WL EXPERIENCE SOME COOLING. WITH THE FCST AREA IN THE WARM SECTOR...THE MAIN SVR THREAT WL COME LATE THIS AFTN INTO TNGT AS THE SFC LOW HEADS FOR NW WI. THE COLD FRONT ITSELF DOES NOT GET INTO THE NW PART OF THE FCST AREA UNTIL ARND MIDNIGHT. HOWEVER...FCST SOUNDINGS SHOWED LITTLE CONVECTIVE INHIBITION IN THAT AREA...SO EXPECT DEVELOPMENT SOONER DUE TO LOW-LEVEL CONVERGENCE NR THE WARM FRONT. THINK AREAS FARTHER SE WL NEED TO WAIT FOR THE FRONT...AND THE LOW-LEVELS WL BE STARTING TO STABILIZE BY THEN. HOWEVER...ETA CRANKS 850 MB WINDS UP TO 80 KTS DURING THE LATE EVENING. ALTHOUGH THAT WAS PROBABLY OVERDONE...THE OTHER MODELS STILL HAD WINDS ARND 60 KTS. WITH SUCH STG WINDS AT LOW-LEVELS...ANY CONVECTION THAT DOES WORK INTO THE AREA COULD EASILY GENERATE DAMAGING WIND GUSTS. NOT MUCH OPPORTUNITY TO LOOK AT AND ADJUST THE REST OF THE FCST. NEXT CHC OF PCPN WL COME TUE NGT/WED AS ANOTHER STORM SYSTEM HEADS ACRS THE GREAT LAKES RGN. THAT SYSTEM SHOULD BE WEAKER AND TRACK FARTHER SOUTH... SO WENT WITH STRATIFORM PCPN. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY IN EFFECT FROM 3 PM UNTIL MIDNIGHT WIZ005-010>013- WIND ADVISORY IN EFFECT FROM NOON UNTIL MIDNIGHT WIZ018>022-030-031-035>040-045-048>050-073-074- && SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT SUN APR 18 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 600 AM CDT SUN APR 18 2004 ...SEVERE WEATHER POSSIBLE TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE FAR WESTERN PORTION OF THE AREA...AND A SLIGHT RISK ACROSS THE REST OF THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTHERN WISCONSIN UNTIL MID-MORNING. THE STORMS WILL THEN SHIFT NORTHEAST OF THE AREA. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON AND THIS EVENING. SEVERE STORMS ARE EXPECTED TO FORM OVER EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON...AND THEN MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS WEST OF A LINE FROM MARSHFIELD...TO WAUSAU...TO CRANDON...AND WILL OCCUR BETWEEN 3 PM AND 9 PM. THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN. HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME HOURS. THIS OUTLOOK WILL BE UPDATED AT NOON. BE SURE TO MONITOR WEATHER FORECASTS THROUGHOUT THE DAYTIME HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 11:43 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394861, 5394862, 5394863, 5394864, 5394865, 5394866, 5394867, 5394868, 5394869, 5394870.